Since their introduction into clinical practice a decade ago, immune checkpoint inhibitors (ICIs) have had an overwhelming impact on cancer treatment. Use of these agents in oncology continues to grow; however, the increased use of these agents has been associated with a parallel increase in ICI-associated immune-related adverse events, which can affect virtually any organ, including the kidneys. ICI-associated acute kidney injury (ICI-AKI) occurs in 2-5% of patients treated with ICIs. Its occurrence can have important consequences, including the temporary or permanent discontinuation of ICIs or other concomitant anticancer therapies and the need for prolonged treatment with corticosteroids. Various mechanisms have been proposed to underlie the development of ICI-AKI, including loss of tolerance to self-antigens, reactivation of drug-specific effector T cells, and the production of kidney-specific autoantibodies. ICI-AKI most commonly manifests as acute tubulo-interstitial nephritis on kidney biopsy and generally shows a favourable response to early initiation of corticosteroids, with complete or partial remission achieved in most patients. The evaluation of patients with suspected ICI-AKI requires careful diagnostic work-up and kidney biopsy for patients with moderate-to-severe ICI-AKI to ensure accurate diagnosis and inform appropriate treatment.
© 2022. Springer Nature Limited.